Thunderstorm Wind, Dubois
- When
- May 5, 5:00 AM EST
- Where
- Dubois County, Jasper
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.400, -86.933
Trees were downed over much of South Central Indiana. There was some roof damage to buildings in the Jasper area (Dubois County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
Trees were downed over much of South Central Indiana. There was some roof damage to buildings in the Jasper area (Dubois County). About 7000 homes were without power for several hours in Clarksville and Jeffersonville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at May 5, 3:08 AM EST, 1 hour 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 408 AM EDT MON MAY 5 2003 BUSY NIGHT WITH ONGOING WX, SO WILL ISSUE THE CONDENSED AFD TODAY. OVERALL FORECAST CHANGES ARE MINIMAL...BASICALLY THE AREA REMAINS IN AN UNSETTLED PATTERN FOR MUCH OF THIS WEEK AS MOIST SOUTHWESTERLY 500MB FLOW PERSISTS. CONVECTION LIKELY ONGOING INTO THE MORNING AS WARM FRONTAL BOUNDARY PUSHES NWD. UPSTREAM SQUALL LINES IMPRESSIVE ON RADAR, SO STG TO SVR STORM POTENTIAL MAY CONTINUE INTO MORNING HOURS PER SPC DAY 1 OUTLOOK. LOOKS TO BE A BREAK IN THE ACTIVITY LATER THIS MORNING INTO EARLY AFTERNOON, BUT GRADIENT WINDS COULD BECOME AN ISSUE AFTER 15Z. 850MB WINDS ASSOCIATED WITH EWD MOVING NOCTURNAL LLJ AXIS MAY MIX DOWN, LEADING TO GUSTS FROM 30 TO 35 KTS ONCE MIXING COMMENCES, WITH THE HIGHEST GUST POTENTIAL OVER ERN PARTS OF THE FA. PER 0Z ETA, ERN EDGE OF DRY SLOT THEN MOVES TO ABOUT I-65 BY AROUND 18Z. EVEN WITH POTENTIAL MID-DAY BKN LOW CLOUDS AIRMASS REMAINS QUITE UNSTABLE, WITH 3KM CAPES NEARING 150 J/KJ (VERY HIGH) EVEN FROM GFS. OVERALL THINKING IS THAT CONVECTIVE REDEVELOPMENT SHOULD OCCUR ALONG THIS DRY SLOT EDGE AS MID-LEVEL SHORTWAVE ENERGY NOW OVER TX PANHANDLE MOVES NEAR. ADDITIONAL DEVELOPMENT MAY OCCUR FURTHER SOUTHWEST OF FA ALONG RESIDUAL OUTFLOW BOUNDARIES, MORE INTO THE SPC MODERATE RISK AREA. IF INSTABILITY IS AS EXTREME AS ETA FCSTS, INITIAL DEVELOPMENT MAY BE SUPERCELLULAR AS DEEP LAYER 6KM SHEAR REMAINS SUFFICIENT. THIS SHOULD TRANSITION TO MORE OF A LINEAR/BOW SYSTEM TOWARDS LATE AFTERNOON AND EVENING AS IT DROPS ESEWD. FAIRLY HIGH WINDS AND LARGE HAIL ARE THE PRIMARY THREATS...SPC HAS US IN 35% RISK OF SEVERE WINDS AND HATCHED AREA FOR 2 HAIL. BOTH ETA/GFS FCST SOME OTHER CONVECTIVE COMPLEX TO DEVELOP ALONG NOSE OF LATE NIGHT LLJ ACROSS MID-SOUTH, TRANSLATING EWD ACROSS FAR SRN KY BY 12Z/TUE. WILL KEEP LATE NIGHT POPS IN CHC CATEGORIES FOR NOW, HIGHEST IN SRN KY, GIVEN UNCERTAINTIES IN THE LATITUDE OF THIS SYSTEM. OTHER THING OF SOME NOTE THROUGH 60HRS IS THAT BOTH GFS/ETA FCST YET ANOTHER NOCTURNAL CONVECTIVE SYSTEM TO AFFECT THE FA. SOME QUESTIONS ABOUT THE MOISTURE TRANSPORT INTO THE FA, AS RATHER LARGE BLOB OF QPF INDICATED OVER TN. GFS LOOKS TO BE FORECASTING QPF MAX TOO FAR NORTH INTO COOL AIR AS PER USUAL. OVERALL WILL ADD CHC POPS FOR TUE NIGHT ALL AREAS OF THE FA. IF WE KEEP GETTING THESE CONVECTIVE SYSTEMS OVER US, WIDER SPREAD FLOODING AND HYDROLOGIC PROBLEMS MAY OCCUR. THATS A WRAP. .LMK...NONE. XXV
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-060945- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 600 AM EDT MON MAY 5 2003 ...MODERATE RISK OF SEVERE WEATHER OVER WEST CENTRAL KENTUCKY TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. THERE IS A MODERATE RISK OF SEVERE WEATHER OVER WEST CENTRAL KENTUCKY TODAY WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REMAINDER OF THE OUTLOOK AREA. THE FIRST ROUND OF SEVERE WEATHER IS EXPECTED THROUGH THE AREA THIS MORNING WITH ANOTHER ROUND FOR LATE AFTERNOON INTO THE EVENING HOURS. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS HOWEVER CONDITIONS ARE ALSO FAVORABLE FOR A RISK OF ISOLATED TORNADOES. A WARM FRONT ASSOCIATED WITH STRONG LOW PRESSURE IN THE MID MISSOURI VALLEY HAS MOVED NORTH OF THE OUTLOOK AREA. THIS WILL ALLOW MOIST AND UNSTABLE AIR TO MOVE INTO THE REGION. THERE IS ALSO A SIGNIFICANT THREAT FOR HEAVY RAINFALL WITH THESE STORMS WITH TOTAL RAINFALL AMOUNTS OF 1 TO 2 INCHES LIKELY ACROSS THE OUTLOOK AREA TODAY. ADDITIONAL WEATHER INFORMATION CAN BE FOUND FROM NOAA WEATHER RADIO, WEATHER.GOV ON THE INTERNET, AND FROM YOUR LOCAL MEDIA SOURCE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. UNSETTLED WEATHER WILL CONTINUE FOR MUCH OF THE WEEK WITH A CHANCE OF THUNDERSTORMS EACH DAY. THE SCATTERED THUNDERSTORMS WILL BE ASSOCIATED WITH A STALLED OUT FRONTAL BOUNDARY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED TODAY. ACTIVATION IS REQUESTED FOR THIS MORNING AND IS ALSO REQUESTED AGAIN FOR THIS EVENING THROUGH EARLY TUESDAY MORNING. PYE
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-051100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 600 AM EDT MON MAY 5 2003 THE TORNADO WATCH (NUMBER 242) WHICH WAS IN EFFECT UNTIL 6 AM EDT OR 5 AM CDT HAS BEEN CLEARED FOR THE FOLLOWING COUNTIES: IN SOUTH CENTRAL INDIANA JEFFERSON...SCOTT...WASHINGTON...ORANGE...CLARK...DUBOIS... CRAWFORD...HARRISON...FLOYD AND PERRY IN NORTH CENTRAL KENTUCKY TRIMBLE...HENRY...OLDHAM...JEFFERSON...SHELBY...MEADE...SPENCER... BULLITT...BRECKINRIDGE...HARDIN...NELSON...WASHINGTON AND LARUE IN EAST CENTRAL KENTUCKY HARRISON...SCOTT...NICHOLAS...FRANKLIN...BOURBON...FAYETTE... WOODFORD...ANDERSON...CLARK...JESSAMINE...MERCER...MADISON... GARRARD AND BOYLE IN NORTHWEST KENTUCKY HANCOCK AND OHIO IN SOUTH CENTRAL KENTUCKY MARION...LINCOLN...GRAYSON...CASEY...TAYLOR...GREEN...HART... BUTLER...EDMONSON...ADAIR...WARREN...RUSSELL...METCALFE... BARREN...LOGAN...CUMBERLAND...ALLEN...SIMPSON...CLINTON AND MONROE SMALLCOMB
The national radar mosaic for the moment the first event began.
6 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354792, 5354793, 5354795, 5354794, 5354797, 5354796.